Aug 1, 2008

- Green Tea and Body Interactions

Precautions

The use of herbs is a time-honored approach to strengthening the body and treating disease. However, herbs contain active substances that can trigger side effects and interact with other herbs, supplements, or medications. For these reasons, people should take herbs with care, under the supervision of a practitioner knowledgeable in the field of botanical medicine.

People with heart problems, kidney disorders, stomach ulcers, and psychological disorders (particularly anxiety) should not take green tea. Pregnant and breastfeeding women should also avoid green tea.

People who drink excessive amounts of caffeine (including caffeine from green tea) for prolonged periods of time may experience irritability, insomnia, heart palpitation, and dizziness. Caffeine overdose can cause nausea, vomiting, diarrhea, headaches, and loss of appetite. If you are drinking a lot of tea and start to vomit or have abdominal spasms, you may have caffeine poisoning. Lower your caffeine intake and see your healthcare provider if your symptoms are severe.


Possible Interactions

If you are currently being treated with any of the following medications, you should not drink green tea or take green tea extract without first talking to your doctor:

Adenosine. Green tea may inhibit the actions of adenosine, a medication administered in a hospital setting for an irregular (and usually unstable) heart rhythm.

Antibiotics, beta-lactam. Green tea may increase the effectiveness of beta-lactam antibiotics by reducing bacterial resistance to treatment.

Aspirin. Green tea and aspirin should not be mixed because they both prevent platelets from clotting. Using the two together may increase your risk of bleeding.

Benzodiazepines. Caffeine (including caffeine from green tea) has been shown to reduce the sedative effects of benzodiazepines (medications commonly used to treat anxiety, such as diazepam and lorazepam).

Beta-blockers, propranolol and metoprolol. Caffeine (including caffeine from green tea) may increase blood pressure in people taking propranolol and metoprolol (medications used to treat high blood pressure and heart disease).

Blood Thinning Medications . People who take warfarin, a blood thinning medication, should not drink green tea. Since green tea contains vitamin K, it can make warfarin ineffective. (See also the aspirin listing, above.)

Chemotherapy. The combination of green tea and chemotherapy medications, specifically doxorubicin and tamoxifen, increased the effectiveness of these medications in laboratory tests. However, these results have not yet been demonstrated in studies on people. On the other hand, there have been reports of both green and black tea extracts stimulating a gene in prostate cancer cells that may cause them to be less sensitive to chemotherapy drugs. Given this potential interaction, people should not drink black and green tea (as well as extracts of these teas) while receiving chemotherapy for prostate cancer in particular.

Clozapine. The anti-psychotic effects of the medication clozapine may be reduced if taken less than 40 minutes after drinking green tea.

Ephedrine. When taken together with ephedrine, green tea may cause agitation, tremors, insomnia, and weight loss.

Lithium. Green tea has been shown to reduce blood levels of lithium (a medication used to treat manic/depression).

Monoamine oxidase inhibitors (MAOIs). Green tea may cause a severe increase in blood pressure (called a "hypertensive crisis") when taken together with MAOIs used to treat depression. Examples of MAOIs include phenelzine and tranylcypromine.

Oral contraceptives. Oral contraceptives can prolong the amount of time caffeine stays in the body and may increase its stimulating effects.

Phenylpropanolamine. A combination of caffeine (including caffeine from green tea) and phenylpropanolamine (an ingredient used in many over-the-counter and prescription cough and cold medications and weight loss products) can cause mania and a severe increase in blood pressure. The FDA issued a public health advisory in November 2000 to warn people of the risk of bleeding in the brain from use of this medication and has strongly urged all manufacturers of this drug to remove it from the market.



(ummedu)

No comments:

There was an error in this gadget
Loading...

Search iL Capo